Indiana, 2009

High Wind and Strong Wind in Indiana, December 9, 2009

December 9, 2009 · NWS IND · 5 events in 5 counties and zones

An intense low pressure system moved northeast across northern Illinois early Wednesday morning and continued to strengthened as it pushed across Lake Michigan and the lower portion of Michigan. This intense low pressure resulted in very strong winds across much of central Indiana late Wednesday morning and early afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An intense low pressure system moved northeast across northern Illinois early Wednesday morning and continued to strengthened as it pushed across Lake Michigan and the lower portion of Michigan. This intense low pressure resulted in very strong winds across much of central Indiana late Wednesday morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 9, 10:15 AM EST, 49 minutes earlier.

Area forecast discussion, Dec 9, 10:15 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 AM EST WED DEC 9 2009

.UPDATE...FOR THIS AFTERNOON.
ZONES WERE UPDATED TO PUT MORE EMPHASIS ON FALLING TEMPERATURES FOR
THIS AFTERNOON.  TEMPERATURES OVER WESTERN ILLINOIS AND CENTRAL
MISSOURI HAVE FALLEN INTO THE UPPER TEENS AND NAM 2 METER
TEMPERATURES ARE FORECASTER TO BE AS LOW AS 20 DEGREES IN SOME AREAS
BY 00Z.

PRECIPITATION HAS ALREADY CHANGED TO SNOW SHOWERS FROM INDY AND
WESTWARD AND ANY RAIN SHOWERS SHOULD CHANGE TO ALL SNOW ELSEWHERE IN
A FEW HOURS.  VISIBILITIES WERE FROM 1 TO 2 MILES FROM LAFAYETTE TO
CENTRAL ILLINOIS.  THIS AREA SHOULD MOVE THROUGH QUICKLY...BUT SNOW
AMOUNTS UP TO A THIRD OF AN INCH MAY OCCUR ACROSS OUR NORTHERN
SECTIONS.

&&

.SHORT TERM...
A POWERFUL LOW PRESSURE SYSTEM HAS FINALLY MOVED INTO THE
MIDWEST...AND IS PRODUCING AN ARRAY OF WEATHER FROM THE DEEP SOUTH
TO THE UPPER MIDWEST. SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG
A COLD FRONT STRETCHING FROM THE OHIO VALLEY TO THE GULF OF
MEXICO. FURTHER NORTH...HEAVY SNOW AND STRONG WINDS ARE MOVING
THROUGH THE GREAT LAKES AREA. THE SYSTEM CONTINUES TO DEEPEN WITH
PRESSURE DROPS OF OVER 30 MB.

THE MAIN FOCUS OF FORECAST PERIOD IS THE PRECIPITATION TYPE/TIMING
THIS MORNING AND THE HIGH WINDS.

NO CHANGES WERE MADE TO THE TIMING/TYPE OF PRECIPITATION TODAY.
FORECAST IS STILL ON TRACK FOR RAIN THROUGH THE EARLY MORNING
HOURS AS TEMPERATURES HOLD STEADY IN THE MID 40S THROUGH MID
MORNING. THE WESTERN PORTIONS OF FORECAST AREA COULD STILL SEE A
MIXTURE OF RAIN/SNOW BY LATE MORNING AS COLD AIR BEGINS FILTERING
INTO INDIANA. THE RAIN/SNOW MIX WILL TRANSITION TO ALL SNOW ACROSS
ENTIRE FORECAST AREA AFTER NOON AS TEMPERATURES BEGIN PLUMMETING.
HOWEVER...THERE COULD BE A LULL IN PRECIPITATION BETWEEN THE WED
15Z/18Z TIME FRAME AS ISENTROPIC LIFT SHUTS DOWN AND DRY SLOT
MOVES INTO AREA. HOWEVER...WRAPAROUND MOISTURE WILL MOVE ACROSS
INDIANA AROUND WED 18Z WHEN PRECIPITATION WILL TRANSITION TO ALL
SNOW. SNOW ACCUMULATIONS WILL BE MINIMAL THOUGH AS MOISTURE
QUICKLY MOVES TO THE NORTHEAST.

WINDS ARE CURRENTLY GUSTING TO 40 MPH OVER PORTIONS OF THE AREA.
STILL TORN ON WHETHER TO ISSUE THE HIGH WIND WARNING. THE PRESSURE
GRADIENT AND UPPER LEVEL JET APPEAR TO BE THE STRONGEST JUST SOUTH
OF COUNTY WARNING AREA. BUT...GUSTS ARE ALREADY UP TO 40 MPH AND
WILL GET STRONGER THIS AFTERNOON.  WILL MONITOR THIS SITUATION.

DANGEROUS WINDCHILLS ARE STILL EXPECTED THROUGH FRIDAY WITH
TEMPERATURES WELL BELOW ZERO. A WINDCHILL ADVISORY MAY HAVE TO BE
ISSUED AFTER NEW MODELS COME IN. THERE IS TOO MUCH DISCREPANCY
RIGHT NOW TO ISSUE ADVISORY. THE CANADIAN SEEMED TOO COLD
YESTERDAY...BUT THE NAM HAS NOW COME INTO AGREEMENT WITH
IT...LEAVING THE GFS AS THE OUTLIER. TRENDED WELL BELOW GUIDANCE
DUE TO HOW FAST NAM HAS COME INTO AGREEMENT WITH GEM.
HOWEVER...GEM IS STILL ON ITS OWN WITH REGARD TO FRIDAY NIGHT
LOWS...FORECASTING SINGLE DIGITS WHILE OTHER MODELS ARE INDICATING
LOW 20S.

LONG TERM.../FRIDAY THROUGH TUESDAY/
IN THE EXTENDED PERIOD...ARCTIC AIR WILL BE ENTRENCHED ACROSS THE
NORTHERN TIER STATES...WHILE A MOIST AND RATHER ACTIVE PATTERN
OCCURS ACROSS THE SOUTHERN U.S.

ON FRIDAY HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY TO MID
ATLANTIC STATES.  THE EUROPEAN...GEM AND GFS MODELS MOVE AN UPPER
LEVEL DISTURBANCE ACROSS THE DEEP SOUTH LATE FRIDAY AND FRIDAY
NIGHT.  THE EUROPEAN BRINGS MOISTURE FROM THIS SYSTEM AS FAR NORTH
AS INDIANA LATE FRIDAY NIGHT AND SATURDAY...WHILE THE GEM...GFS
MODELS KEEP PRECIPITATION SUPPRESSED TO THE SOUTH.  HPC WENT CLOSE
TO THE EUROPEAN.  BUT WITH THE GEM AND GFS COMING IN DRIER WILL
DOWNPLAY PRECIPITATION A LITTLE.

THIS SOUTHERN SYSTEM MOVES ON TO THE EAST BY SUNDAY.   THE EUROPEAN
BRINGS AN UPPER LEVEL DISTURBANCE ACROSS OUR AREA BY MONDAY.  BOTH
THE GFS AND GEM SHOW VERY LITTLE MOISTURE NORTH OF THE OHIO
RIVER...SO WILL DOWNPLAY PRECIPITATION CHANCES AGAIN TO A SLIGHT
CHANCE LATER SUNDAY NIGHT AND MONDAY.

THE 12Z GFS DEVELOPS A STRONG UPPER TROUGH ACROSS OUR REGION BY
TUESDAY.  IT ALSO TAKES A STRONG SURFACE LOW FROM THE NORTHERN GULF
TO THE MID ATLANTIC STATES AND IN TURN SPREADS PRECIPITATION ACROSS
OUR REGION. I HAVE LOW CONFIDENCE ON THIS AND WILL MENTION SLIGHT
CHANCES OF PRECIPITATION MONDAY NIGHT AND THEN KEEP TUESDAY DRY.

AS FAR AS TEMPERATURES ARE CONCERNED...I TRENDED A FEW DEGREES BELOW
HPC NUMBERS...BUT NOT QUITE AS COLD AS MEX.  ON MONDAY NIGHT ...I
WENT SLIGHTLY WARMER THAN HPC TEMPERATURES AS THERE COULD BE QUITE A
BIT OF CLOUDINESS ACROSS OUR REGION.

&&

.AVIATION DISCUSSION...FOR THE 12Z TAFS
A MAJOR WEATHER PROBLEM FOR AVIATION TODAY WILL BE EXTREMELY STRONG
WIND. A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT
LAKES AREA TODAY. THE VERY TIGHT PRESSURE GRADIENT WILL GIVE WIND
GUSTS UP TO 45 KTS. WIND DIRECTION WILL BE FROM THE SW THIS MORNING
SHIFTING TO THE WEST DURING THE LATE AFTERNOON. MVFR CEILINGS WILL
OCCUR ACROSS THE AREA. SNOW WAS WRAPPING AROUND THE LOW. THIS WILL
MOVE INTO INDIANA LATER IN THE MORNING. THE SNOW SHOULD NOT DECREASE
VSBYS BELOW MVFR LEVELS. AS THE LOW CONTINUES TO PULL NE THE WINDS
WILL DECREASE. BY 04Z WINDSPEEDS WILL ONLY BR AROUND 20 KTS. THE
SNOW WILL MOVE OUT BUT MVFR CEILINGS WILL REMAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

UPDATE...JH
SHORT TERM...TDUD
LONG TERM...JH
AVIATION...SH
Hazardous weather outlook, Dec 9, 4:26 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EST WED DEC 9 2009

INZ021-028>031-035>049-051>057-060>065-067>072-100930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
426 AM EST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SUSTAINED WEST/SOUTHWESTERLY WINDS OF 30 TO 40 MPH AND GUSTS
IN EXCESS OF 55 MPH ARE EXPECTED THROUGH THIS EVENING.

LIGHT SNOW ACCUMULATIONS OF LESS THAN AN INCH ARE POSSIBLE LATE
WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT.

BITTER COLD WEATHER WILL MOVE IN TONIGHT WITH WIND CHILLS BELOW
ZERO OVER NORTHERN SECTIONS...AND SINGLE DIGITS OVER THE SOUTHERN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTER COLD WEATHER WILL CONTINUE THROUGH FRIDAY MORNING. WIND
CHILLS WILL STAY BELOW ZERO.

A MIX OF RAIN AND SNOW ARE POSSIBLE ON SATURDAY AND MONDAY.

CONTINUE TO MONITOR THESE DEVELOPING WEATHER SITUATIONS WITH NOAA
ALL HAZARDS RADIO OR YOUR LOCAL MEDIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT STRONG WIND GUST MEASUREMENTS OR
WIND DAMAGE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

77

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Marion

When
December 9, 11:04 AM EST
Where
Marion forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$250
Crop damage
$250
Reported by
ASOS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 54 MPH was measured by the ASOS at the Indianapolis International Airport.

Strong Wind, Vigo

When
December 9, 11:13 AM EST
Where
Vigo forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$250
Crop damage
$250
Reported by
ASOS
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 51 MPH was measured by the ASOS at Terre Haute.

Strong Wind, Howard

When
December 9, 12:55 PM EST
Where
Howard forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$250
Crop damage
$250
Reported by
AWOS
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 54 MPH was measured by the AWOS at Kokomo.

High Wind, Hancock

When
December 9, 12:56 PM EST
Where
Hancock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 59 MPH was measured by the AWOS at Mount Comfort, approximately 5 miles ESE of Lawrence.

Strong Wind, Madison

When
December 9, 1:16 PM EST
Where
Madison forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$250
Crop damage
$250
Reported by
Emergency Manager
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 54 MPH was estimated by an emergency manager, approximately 6 miles N of Anderson.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203982, 203983, 203984, 203985, 203987.